Thursday, August 23, 2007

Breastfeeding moms taking codeine could kill their babies

Saturday August 18, 2007 (Foodconsumer.org) -- The U.S. Food and Drug Administration on Friday issued a public health advisory warning that breastfeeding mothers' taking codeine could in rare cases kill their babies due to an overdose of morphine released to the breast milk.



The risk is associated with morphine, a metabolite of codeine. Some women who can rapidly metabolize codeine and release high levels of it into their breast milk, which could poison their babies.



The FDA advisory was issued after the federal agency noticed a fatal case of codeine-derived morphine poisoning in a 13-day old breastfed baby, which was reported last year in the August 2006 issue of Lancet, a British medical journal.



The mother was taking less than the usual amount of codeine normally prescribed for episiotomy pain, said the FDA, citing the report. Lab results showed high levels of morphine in the baby's blood and the mother was an ultra-rapid metabolizer of codeine.



Ultra-rapid metabolizers of codeine are the individuals who can rapidly metabolize codeine. As a result, they may have high levels of morphine in their blood and other body fluids waiting to be further metabolized.



In nursing women who are ultra-rapid metabolizers, their milk can contain high levels of morphine. These higher levels of morphine in breast milk may lead to life-threatening or fatal side effects in nursing babies, the FDA said.



According to the FDA, as few as less than 1 percent to as high as 28 percent of the population depending upon the population can be ultra-rapid metabolizers, which can only be determined by genetic testing.



Codeine is an ingredient in many prescription pain relievers and some over-the-counter cough syrups. Once the body metabolizes codeine to morphine, the morphine relieves the pain or cough, but can also cause some side effects in some people.



The FDA advised that physicians should be careful when they decide to prescribe codeine-containing drugs to breastfeeding women. They should inform their patients about the potentially fatal risks and the signs of morphine overdose for their babies.



When a breastfeeding woman needs codeine, physicians should make sure to prescribe only the lowest effective amount for the shortest period of time although even low doses could still be a risk of morphine overdose in some babies.



Breastfeeding women taking codeine need to carefully watch their infants for signs of morphine overdose and seek medical attention immediately if they see their infants experiencing increased sleepiness (more than usual), difficulty breastfeeding or breathing, or decreased tone (limpness), the FDA said.



Breastfed babies usually nurse every two to three hours and should not sleep more than four hours at a time. Eating and or sleeping abnormally could be symptoms of overdosing of morphine.



Other signs to watch may occur in nursing mothers who take codeine. They may also experience overdose symptoms such as extreme sleepiness, confusion, shallow breathing or severe constipation.



The FDA has asked the makers of prescription codeine-containing products to put on the label information regarding the potential implications of taking codeine-containing products in the breastfeeding mothers and their babies.



The FDA published the common questions and answers regarding use of codeine products in nursing mothers, cited in verbatim, for those who are interested in more details about the issue.

No comments: